Idaho, 2019

Hail and Damaging Winds in Idaho, June 18, 2019

June 18, 2019 · NWS PIH · 11 events in 3 counties and zones

Several severe weather occurrences occurred during the June 18th outbreak .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several severe weather occurrences occurred during the June 18th outbreak .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 18, 12:59 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 18, 12:59 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
159 PM MDT Tue Jun 18 2019

.SHORT TERM...Through Friday. Forecast reasoning and expected
impacts remain virtually unchanged from previous forecasts,
lending to fairly high certainty in expected outcomes through the
rest of the week. A strong cold front remains on track to sweep
across SE Idaho Wednesday evening as an attendant area of low
pressure drops southward into Montana from the SW Canadian
Provinces. As a result, windy conditions will develop Wednesday
afternoon and continue into early evening. A Wind Advisory has
been issued, as winds are expected to solidly reach Advisory
criteria. West to southwest winds of 25 to 35 mph with gusts to 45
mph are forecast, with gusts possibly topping 55 mph across the
Arco Desert. Winds do have some potential to overachieve, as
guidance indicates relatively low mixing heights (to only 4-5,000
ft AGL). Winds are forecast to reach 50 knots at 10kft AGL by
Wednesday evening, with 10kft AGL winds topping out around 65
knots Thursday afternoon. Should higher mixing heights be
realized, winds could approach High Wind Warning criteria. With a
strong pressure gradient in place for Thursday, similar winds are
forecast as compared to Wednesday. Have expanded the Wind Advisory
into the Albion Hills/Southern Mountain zones for Thursday. Patchy
blowing dust is also possible both days. By Thursday evening
winds should quickly diminish, with just breezy conditions
expected for Friday.

In terms of Precipitation, shower and thunderstorm activity is
expected in association with the cold front during the late
afternoon and evening hours across the Montana border region. Some
of these storms could produce gusty winds given the strong winds
aloft. This activity should diminish around sunset Wednesday
evening. On Thursday, the strong area of low pressure is forecast
to track just north of the Divide. As such, SE Idaho will be close
enough to the low to allow for the development of shower and
thunderstorm activity across the Central Mountains, Continental
Divide and upper Snake Plain regions into early Thursday evening.
With lingering cyclonic flow in place combined with cold air
aloft, numerous showers and isolated storms are possible across
much of SE Idaho Friday afternoon and early evening.

The other story with this system will be the cold, as high
temperatures on Friday will struggle to reach the low 60s across
the Snake Plain, a mere few degrees above record low maxes for the
day. Temperatures are expected to drop into the low to mid 30s for
the Teton Valley and Upper Snake Plain for Friday morning, with
upper 30s expected for the eastern Magic Valley. Some patchy frost
can't be ruled out at this time, but we currently don't expect the
juxtaposition of clear skies and calm winds needed. This is
something we'll continue to monitor. AD

.LONG TERM...Saturday through next Tuesday. Lingering cyclonic
flow will be in place on Saturday, with temperatures some 15
degrees below climatological averages. Afternoon showers and
thunderstorms are once again expected across much of the area,
with the best chances across the eastern highlands. On Sunday,
temperatures are expected to warm about 5 degrees, with
afternoon/evening shower/thunderstorm activity relegated to the
Island Park area. For early next week, broad southwest flow is now
expected to take hold across the area ahead of a developing low
expected to drop into the PacNW. As such, temperatures will
rebound to average by Tuesday, and an isolated shower or
thunderstorm will be possible both Monday and Tuesday, especially
over higher terrain areas. Breezy conditions are expected to
redevelop by Tuesday. AD

&&

.AVIATION...Look for showers and thunderstorms in Northwest flow
mainly across the Eastern and Caribou Highlands this afternoon into
the early evening. TAF sites should remain VFR outside of heavy
showers on station. Have VCTS for KDIJ, KIDA, and KPIH. KDIJ has the
best chance for thunderstorms on station. Thunderstorms should
remain east of KSUN today. Outflow winds of around 25 knots seem to
be the main risks but small hail and localized heavy rain is
possible as well. TW

&&

.FIRE WEATHER...Expect scattered showers and isolated thunderstorms
this afternoon into the early evening for mainly fire weather
zones 411 and 413. Winds will be breezy this afternoon but
particularly strong Wednesday and Thursday. Expect an increase in
southwest and west winds by mid- morning Wednesday in the 15 to 25
mph range and 25 to 35 mph winds with stronger gusts the
remainder of the daylight hours. Similar wind speeds are forecast
for Thursday but will spread more south near the Utah line
Thursday. Wednesday and Thursday will also be relatively dry, with
RH values around 15 to 25 percent across portions of Central and
South Idaho. Zone 425 will have the most widespread low relative
humidity coverage with low relatively humidity not being as
widespread for the remaining zones. TW

&&

.HYDROLOGY...The warm June temperatures along with light to
moderate rain has continued to melt the high-elevation snow, keeping
some rivers and streams running high. However, after Wednesday
expect rivers and streams to start significantly dropping due to
much cooler temperatures headed our way by the end of the week and
weekend. Currently, the Big Wood at Hailey continues to run near
minor flood stage but in action stage. Expect the river to continue
to run near minor flood stage until starting to drop off by
Wednesday afternoon and really dropping off this weekend into early
next week. The Big Wood river near Hailey may even drop below
advisory level by early next week. The Big Lost near Howell has
dropped well below minor flood stage. As a result, will drop the
advisory for the Big Lost near Howell. Levels will drop off
significantly, below action stage, for the Big Lost near Howell by
Thursday. TW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 9 PM MDT Wednesday for IDZ051>055.

Wind Advisory from noon to 9 PM MDT Thursday for IDZ051>058.

&&

In the hours before

Special weather statement, Jun 18, 1:29 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Pocatello ID
229 PM MDT Tue Jun 18 2019

IDZ063-182100-
Caribou Range ID-
229 PM MDT Tue Jun 18 2019

...STRONG THUNDERSTORM FOR EAST CENTRAL CARIBOU AND NORTHEASTERN
BEAR LAKE COUNTIES UNTIL 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Soda Springs, moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Diamond Creek Campground, Smokey Canyon Mine and Clear Creek Ranger
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4265 11145 4281 11131 4272 11104 4244 11105
TIME...MOT...LOC 2028Z 301DEG 23KT 4270 11128

AD
Special weather statement, Jun 18, 2:47 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pocatello ID
347 PM MDT Tue Jun 18 2019

IDZ060-061-063-182230-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
347 PM MDT Tue Jun 18 2019

...SPECIAL WEATHER STATEMENT...

At 346 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montpelier, moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm, and may
affect the northern portions of Bear Lake.

Locations impacted include...
Montpelier, Dingle, Paris, Bern, Ovid, Border Summit, Geneva Summit,
Liberty, Bennington and Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.

&&

LAT...LON 4230 11154 4245 11142 4232 11105 4202 11105
TIME...MOT...LOC 2146Z 300DEG 23KT 4234 11139

DMH
Special weather statement, Jun 18, 3:43 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
443 PM MDT Tue Jun 18 2019

IDZ052-067>069-182330-
Arco/Mud Lake Desert ID-Beaverhead/Lemhi Highlands ID-
Lost River Range ID-Lost River Valleys ID-
443 PM MDT Tue Jun 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON AND EAST
CENTRAL BUTTE COUNTIES UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Northwest INL or 18 miles northeast of Arco, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Howe and Northwest INL.

LAT...LON 4379 11320 4394 11308 4381 11265 4358 11283
TIME...MOT...LOC 2242Z 300DEG 13KT 4383 11306

DMH
Special weather statement, Jun 18, 3:57 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
457 PM MDT Tue Jun 18 2019

IDZ053-064-065-182345-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
457 PM MDT Tue Jun 18 2019

...SPECIAL WEATHER STATEMENT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm over
Egin or 7 miles north of Rexburg, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rexburg, Sugar City, Teton, Parker, Egin, St Anthony, Plano, southern
Saint Anthony Sand Dunes and Newdale.

LAT...LON 4389 11199 4404 11187 4391 11144 4368 11164
TIME...MOT...LOC 2257Z 300DEG 13KT 4393 11185

DMH

The radar

The Pocatello radar (KSFX), 114 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.

Hail, Fremont

When
June 18, 4:09 PM MST to 4:20 PM MST
Where
Fremont County, 4 mi WSW of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.928, -111.844

One inch hail 4 miles west southwest of Parker.

Thunderstorm Wind, Fremont

When
June 18, 4:10 PM MST to 4:20 PM MST
Where
Fremont County, 2 mi WSW of Parker
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
43.939, -111.807

Large shed and adjacent concrete pad thrown across the road along E 500 N in the area of n 1800 E. Irrigation pivot overturned just sough of e 500 N and just west of N 1800 E. Portion of a sheet metal rood peeled back and damaged on a barn.

Thunderstorm Wind, Fremont

When
June 18, 4:10 PM MST to 4:20 PM MST
Where
Fremont County, 1 mi NE of Egin
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.940, -111.816

A survey found large tree limbs down along E 400 N.

Thunderstorm Wind, Fremont

When
June 18, 4:12 PM MST to 4:20 PM MST
Where
Fremont County, 1 mi SW of Parker
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
43.940, -111.784

Over a dozen trees were down in the area of N 1900 E just north of E 400 N. Many snapped off at various heights. Portion of sheet metal roof and adjacent plywood removed from building and found in ditch.

Funnel Cloud, Madison

When
June 18, 4:18 PM MST to 4:25 PM MST
Where
Madison County, 1 mi SW of Rexburg
Reported by
Trained Spotter
Coordinates
43.810, -111.794

Several funnels spotted with rotating wall cloud.

Thunderstorm Wind, Madison

When
June 18, 4:40 PM MST to 5:00 PM MST
Where
Madison County, 1 mi SW of Rexburg
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
43.810, -111.794

A tree fell down and damaged a house in Thornton. A shed on Teton Road in eastern Madison County was destroyed.

Thunderstorm Wind, Madison

When
June 18, 4:45 PM MST to 5:00 PM MST
Where
Madison County, 2 mi E of Thornton
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.750, -111.810

Several large tree limbs and one large healthy tree snapped near Lyman-Union Road.

Funnel Cloud, Madison

When
June 18, 4:46 PM MST to 5:00 PM MST
Where
Madison County, Rexburg
Reported by
Public
Coordinates
43.820, -111.780

Funnel cloud seen over the Rexburg LDS temple.

Thunderstorm Wind, Madison

When
June 18, 4:49 PM MST to 5:00 PM MST
Where
Madison County, Rexburg
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.820, -111.780

A storm chaser estimated 60 mph wind gusts in Rexburg.

Thunderstorm Wind, Jefferson

When
June 18, 4:58 PM MST to 5:10 PM MST
Where
Jefferson County, Heise
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.630, -111.680

A large tree was downed in the Heise area.

Thunderstorm Wind, Madison

When
June 18, 5:00 PM MST to 5:12 PM MST
Where
Madison County, 1 mi ESE of Archer
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.715, -111.761

A storm survey found several large cottonwood limbs removed from trees near Archer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836876, 836890, 836894, 836895, 836877, 836885, 836896, 836879, 836881, 836898, 836900.